Advertisement

Does radiation therapy for prostate cancer cause erectile dysfunction?

Dr. Marc B. Garnick, MD
Hematologist & Oncologist

Radiation therapy for prostate cancer can harm erectile tissues. Erectile dysfunction is a side effect for roughly 40 to 50 percent of men who have external beam radiation and for about 30 percent who undergo brachytherapy, which delivers radiation from a source placed inside the body. Even prostate cancer itself, in its advanced stages, can spread to the nerves and arteries necessary for an erection.

Dr. Mehmet Oz, MD
Cardiologist (Heart Specialist)

Side effects are an inevitable aspect of treating just about any form of cancer. That's certainly true of undergoing radiation therapy for prostate cancer, which is the second deadliest cancer among men. Erectile dysfunction is a common side effect of radiation therapy for prostate cancer.

Radiation is a potent ally in fighting cancer, since it destroys malignant cells. However, radiation treatments can destroy healthy tissue, too. That includes blood vessels, nerves and other tissue that participate in producing an erection.

Estimates of how many men experience erectile dysfunction after radiation therapy for prostate cancer vary, ranging from 30 to 60 percent. Talk to your doctor about how to deal with erectile dysfunction following radiation treatment for prostate cancer. Many men who have problems achieving and sustaining erections after radiation treatment respond well to oral medications such as sildenafil (Viagra), vardenafil (Levitra) and tadalafil (Cialis).

Erectile dysfunction is a common side effect of radiation therapy for prostate cancer. This side effect may also stem from the surgery itself. Unfortunately, radiation treatment is not precise enough to destroy only cancer cells. It often damages cells nearby, including cells in the nerves that carry signals to the penis causing an erection. Talk to your doctor about possible treatments.

Erectile dysfunction (ED) is a known side-effect of any therapy for prostate cancer. With radiation therapy initially erections are preserved, however, over time symptoms of ED may worsen as the damage to the nerves and blood vessels necessary for a sustained erection become apparent.

In contrast, with nerve sparing radical prostatectomy (surgery) erections tend to be worse initially and improve over time. With our Smart-technique, potency is maintained in 80-85 percent of men. Overall 30-65 percent and 55-70 percent of patients receiving brachytherapy or “seeds” or external beam radiation, respectively, remain potent. Although it is impossible to be certain of sexual function following, it is important to discuss this possibility with your physician in order to have a thorough understanding of the possible side effect of therapy and the treatments available for erectile dysfunction.

Yes, radiation for prostate cancer can cause erectile dysfunction (ED) for various reasons.

Firstly, the nerves for erection travel just millimeters outside the prostate, so they nerves get exposed to high doses of radiation, and progressively lose function and leads to ED after a few months to years.

Secondly, the base of the penis where the blood vessels enter for erections is irradiated for prostate cancer. This can lead to scarring and narrowing of the blood vessels, and contributes to ED.

Continue Learning about Erectile Dysfunction Causes

Can obesity result in erectile dysfunction?
Dr. Michael Roizen, MDDr. Michael Roizen, MD
Do you ever notice how perceptive little kids are? Sometimes it can be tough, though, when the “why”...
More Answers
Is erectile dysfunction the side effect of some medications?
Dr. Michael Roizen, MDDr. Michael Roizen, MD
Yes, and it’s a bummer. Some of the very medications prescribed to treat conditions that can contrib...
More Answers
A Surprising Cause of ED
A Surprising Cause of ED
Why Can't I Get an Erection?
Why Can't I Get an Erection?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.